Becoming Aware of and Avoiding Medication Confusion

Stephanie Health Guide
  • In March, Takeda Pharmaceuticals, the maker of the Proton Pump Inhibitor (PPI) Kapidex, changed the name of this medication to Dexilant. They did this because there were issues with it getting confused with a cancer fighting medication and a powerful painkiller. If you were taking Kapidex and you go to get a refill it will be filled with Dexilant. If your doctor writes a new prescription for Kapidex, it too will be filled with Dexilant.  This medication is identical to Kapidex it just has a new name. How would you react to this change? Would you notice? Would your pharmacist bring it to your attention? This name change brings to light an uncommon but important concern with our medications.

    Add This Infographic to Your Website or Blog With This Code:


    There are many places where medication errors can occur:


    Your doctor’s handwriting.

    Your doctor miswriting.

    Your pharmacist misreading.

    Your pharmacist grabbing the wrong bottle.

    You not telling everyone about every medication you are taking.


    Some of these mistakes will be caught. For example, once when my daughter was on a high dose of Zantac, my pharmacist questioned us to make sure it hadn’t been miswritten. Your pharmacist may even call the doctor if there is a concern about the dosage. However, not all mistakes are going to be found by the doctor or pharmacist and considering how many prescriptions are written each day in the US, if there is a 4% dispensing error1 then everyone is eventually likely to experience this and it can be dangerous.


    What can you do?


    1) Make sure you ask your doctor what your medication is for and what your dosage is.

    2) Make sure you can read the prescription and if you can’t, ask your physician to print it on a sheet of paper for you so that you can understand what you are taking.

    3) If possible, make a copy of your prescription before you give it to the pharmacist. When you get your medication, check it against your prescription.

    4) It is very likely that you will have been given a generic equivalent which will be named differently than what was written on your prescription. That is okay but check with your pharmacist to make sure you have gotten what you were supposed to get.

    5) Read the pamphlets that you are given with your medication, while you don’t necessarily need to read the full prescribing information, your pharmacist should’ve printed out a summary sheet. It will also describe what your medication looks like – does this fit what you see in the bottle?

    6) Make sure all of your doctors and pharmacists are aware of all over the counter and prescription medications you are taking so that they can look for dangerous interactions. Did you know that Proton Pump Inhibitors and Plavix shouldn’t be taken together?


    You can be an important part of the team of doctors and pharmacists you see. Never be worried about questioning someone giving you medication – not questioning your doctor or pharmacist may be dangerous to your health!


    1 J Am Med Inform Assoc. 2009 Sep–Oct; 16(5): 645–650. doi: 10.1197/jamia.M3107.


Published On: April 28, 2010